The original version of this page can be found at : http://www.healingwell.com/community/default.aspx?f=29&m=3827257
Posted By : Melissa D. - 4/10/2017 7:25 AM
I apologize about the extremely long post, I have a LOT going on right now. I feel like I'm being hit from all sides, of course don't we all with lupus right? I was in the midst of considering a pain stimulator and the more I researched that I realized the pain may be more related to my adrenal issues and needed to be addressed, perhaps then the pain will be controlled. The symptoms of joint pain, skin issues, abdominal pain, nerve pain, severe headache and extreme nausea can become so blurred when you have other diseases like lupus and sjogrens secondary adrenal insufficiency tends to be overlooked in my mind.

Now I am afraid my pituitary gland may also be involved. This is going to sound extremely strange but a few weeks ago my best friend noticed my face looked different, I told her I thought that my face was swollen, my forehead, eyebrows, eyelids and nose to be specific. I had noticed over the last few months my nose had looked different, like seriously it is growing wider, fatter but my body is not. I have also had skin issues, what looks like acne for almost a year that my dermatologist has not been able to clear up. She's tried everything. Most recently she prescribed 100 mg of doxycycline for 6 weeks to which she said I would see improvement after a couple of weeks. I've been on it for 5 weeks and seen no improvement what so ever but now I have side effects from the doxycycline in regards to my liver.

My liver enzymes have been elevated for many years, I have to watch what medications I take etc very closely. about two weeks ago I began having extreme itching, increased abdominal pain and now my stool started to look funny color, like clay. I didn't think too much about it, thought oh I must have eaten something different. Then a few days later they were extremely pale, like almost white, I knew something wasn't right. Things went back to clay, so I blew that off. Now my stools are completely pale, sigh.

I looked up side effects and warnings of doxycycline it says not to take if you have liver damage, which I wouldn't have categorized myself as before taking this medicine. I emailed my rheumy in regards to my recent bathroom issues and he told me to stop the doxycycline (which I had) and come in today for labs as he agrees it sounds as though something is going on with my liver.

I know this is a lot of information, I am just wondering if anyone else has experienced anything of this manner? Because this is so off the wall, more so than lupus symptoms I am really struggling and I think my husband is struggling to understand. He is normally very supportive, but I don't think he thinks any of this makes sense; which unless you're living it trust me I get it!

Posted By : Lynnwood - 4/10/2017 12:05 PM
Wow, you certainly do have a lot going on.

I don't recall anyone here having much in the way of liver symptoms/treatment, so I'm afraid I'm not much help in that department. Mostly my liver has just been watched when taking medications like Cellcept...

Now swelling, especially what seems to be changes in the face, I'm more familiar with. Several of us have changes related to prednisone usage - and I'm sure you know how that can affect the adrenals. Many have been left with inactive adrenals, necessitating daily doses on 5-8 mg of prednisone or one of its relatives as a replacement.

It sounds as though you need the help of a good endocrinologist - one who is familiar with systemic issues like Lupus - who can work in conjunction with your rheumatologist to get you balanced hormonally.

Sorry you are experiencing such difficulty, let us know how we can help.
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2000
DIAGNOSING LUPUS & HW's LUPUS 101
"Life is far too important to be taken seriously." - Oscar Wilde

Posted By : Bsime - 4/11/2017 2:44 PM
Melissa,
Lupus attacked my liver quite severely 3 years ago and I have been seeing a hepatologist ever since. After about 3-4 months lupus ceased the attack and my numbers returned to normal and are still there. I have had 2 liver biopsies and they are in pretty good shape given my age and the fact that I have had 2 rounds of attack. The first one was different and caused by another AI disease I have, polymyositis, which is a rare muscle disease. 12 years ago I lost 40 lbs of muscle in a week which gave me autoimmune induced hepatitis (as opposed to my latest round which is lupus hepatitis). Muscle cells spill a protein into the blood, creatine phosphokinase, which is metabolized by the liver. My liver almost failed until I got IVIG treatments to stop the PM attack. My liver worked just fine for the next 9 years until lupus reared its' ugly head again and attacked. The hepatologist pin pointed the rare cause as lupus and not any of the meds I was taking. Liver seems to be working ok and no problems but I do get labs every few months to make sure and would escalate a visit if I developed symptoms of liver/digestive problems again.

Lately, my liver has been attacking my platelets and they were almost 0 10 days ago due to lupus. My body makes plenty but lupus destroys them. This has been an ongoing battle for me so we know how treat it with steroids short term but this was the 3rd episode in less than 3 years and I had other severe symptoms develop for the first time in 12 years and had 2 IVIG infusions last week. Feel better but wiped out and will be on 60 mg prednisone for a while before starting a slow taper.

Whatever you do make sure you coordinate any treatments with your rheumy or whomever is treating your general lupus. I have 3 docs involved in the latest problems and they are doing a great job taking care of me.

Complicated stuff but sounds like you have glandular complications as well.

Bill
MCTD (SLE Lupus, polymyositis, scleroderma). Diagnosed 2005. Kidney, liver, GI tract, dysphagia, raynauds, barretts esophagus, quadriplegic in 2005. Recovered and now active in downhill skiing, golf, hiking. Meds: amlodipine, benezapril, omeprazole, potassium, folic acid, vitamins, maxide.

Remain Optimistic and you can overcome.

Posted By : Butterflake - 4/13/2017 12:30 AM
Hi Melissa. I'm so sorry that you're having such a terrible time. Unfortunately what I have to tell you isn't good. The liver produces bile and if it stops producing bile or the bile is blocked from leaving the liver stool becomes white. This can be quite serious and in my opinion you should see a gastroenterologist or a hepatolpgist like Bill sees and let your rheumy know what the GI thinks. I sure hope the specialist is able to determine the cause and it's an easy fix. Love, Butterflake
SLE '05, Sjogren's, Fibro, Raynaud's, major depressive disorder, anxiety; CVID (Common Variable Immunodeficiency); IVIG infusion monthly; Hypertension; Osteoarthritis of the spine, right knee, fingers, toes; Osteoporosis, CNS problems, GERD, angina, 1st stage kidney disease. Many meds: Better living through chemistry

Posted By : Melissa D. - 4/13/2017 7:10 PM
Thank you for your information Bill and Butterflake. I have been in to see my rheumy, he ran labs and surprisingly my liver counts were up but not as much as we would have thought. Some of my other counts were off like my neutrophils and lymphs, but other than that my labs actually looked pretty good. He wants me to go in for another ultrasound on my liver, I am suppose to have on yearly as I too have had issues in the past with my liver and have a hemangioma that they keep an eye on. I stopped the doxycycline and my stool color seems to be going to back to normal, so it seems this most likely was the culprit this time around. My liver has been through so much with medication, AI and lupus issues it doesn't take much these days.

I am also under the care of a gastroenterologist, depending how the liver ultrasound turns out he may want a biopsy as well.
Hugs;
Melissa
_____________________________________________________
Lupus SLE 1996, Sjogrens, Raynauds. My worst nightmare was imagined when my son was diagnosed with RA and Lupus NPSLE at 19.

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer